Colorado, 2014High Wind in Colorado, April 28, 2014
April 28, 2014 · NWS GLD · 2 events in 2 counties and zones
A large, intense upper low pressure system remained stalled over the Central High Plains, resulting in peak wind gusts reaching 60 mph in the late morning and afternoon.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large, intense upper low pressure system remained stalled over the Central High Plains, resulting in peak wind gusts reaching 60 mph in the late morning and afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 28, 10:26 AM MST, 1 hour 18 minutes earlier.
Area forecast discussion, Apr 28, 10:26 AM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1126 AM MDT MON APR 28 2014
.UPDATE...
ISSUED AT 1050 AM MDT MON APR 28 2014
STARTING TO GET REPORTS OF BLOWING DUST IN THE OAKLEY AREA AND
NEAR KIT CARSON COLORADO. HAVE RE-ADDED BLOWING DUST TO THE GRIDS.
UPDATE ISSUED AT 1015 AM MDT MON APR 28 2014
HIGH WIND WARNING CONTINUES. STARTING TO GET REPORTS OF GUSTS OVER
55 MPH WITH GRAHAM AND RAWLINS REPORTING GUSTS OF 58 MPH SINCE 9
AM MDT. STRONGEST 800MB WINDS GENERALLY FROM YUMA TO GOODLAND TO
EAST OF LEOTI AND POINTS EAST. LOCAL WIND GUST PROGRAM SHOWING
GUSTS WEST OF THIS AREA NEAR BUT UNDER 58 MPH WHILE TO THE EAST
GUSTS OF 65 TO POSSIBLY 70 MPH.
88D SHOWING RAIN SHOWERS GENERALLY EAST OF A LINE FROM BENKELMAN
TO COLBY AND GOVE AND POINTS EAST. RUC/HRRR/NAM SHOWING THE BACK
EDGE MAY MOVE A BIT FURTHER SOUTHWEST THIS AFTERNOON BEFORE SLOWLY
LIFTING NORTHEAST LATE IN THE DAY AND INTO THE EARLY EVENING.
AFTERNOON TEMPERATURES COOLEST UNDER THE HIGHER CHANCES OF RAIN
WITH MID 40S TO AROUND 50. ACROSS THE FAR WEST/SOUTHWEST HIGHS
NEAR 60 EXPECTED.
&&
.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 324 AM MDT MON APR 28 2014
WINDS REMAIN THE PRIMARY FORECAST FOCUS IN THE SHORT TERM WITH A
WIND ADVISORY THIS MORNING THAT IS FOLLOWED BY A HIGH WIND WARNING
THAT EXTENDS INTO TONIGHT.
THE POTENTIAL EXISTS FOR WIND HIGHLIGHTS EACH OF THE NEXT FEW
DAYS AS A RESULT OF THE STEEP SURFACE PRESSURE GRADIENT ON THE
BACK SIDE OF THE SURFACE LOW AND THE POTENTIAL TO MIX THE DEEP
STRONGER UNIDIRECTIONAL NORTH TO NORTHWEST WINDS ALOFT DOWN TO THE
SURFACE BOTH DUE TO THE SHOWERS AND SUBSIDENCE IN THE WAKE OF THE
LOW AS IT EXITS THE REGION. HAVE KEPT THE HIGHLIGHTS ISSUED LAST
EVENING IN PLACE THROUGH TODAY AND THIS EVENING. WHILE THE NEED
FOR ADDITIONAL WIND HIGHLIGHTS IS RECOGNIZED...FELT THE
TRANSITION FROM ADVISORY TO WARNING TODAY INTO TONIGHT WAS ENOUGH
FOR NOW WITH THE EXPECTATION THAT ADDITIONAL WATCHES OR AN
ADVISORY OR WARNING WILL BE ISSUED IN SUBSEQUENT UPDATES.
MOISTURE AND SHOWERS CONTINUE TO WRAP AROUND THE LOW AS IT MOVES
EAST...SO HAVE MAINTAINED A CHANCE OF SHOWERS IN MAINLY THE
NORTHEAST AND EASTERN SECTIONS OF THE FORECAST AREA BEFORE DRYER
AIR MOVES IN ALOFT WEDNESDAY AND WEDNESDAY NIGHT.
.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 324 AM MDT MON APR 28 2014
A WARMING TREND LATE THIS WEEK AND THROUGH THE WEEKEND WITH A CHANCE
FOR SHOWERS AND THUNDERSTORMS A FEW DAYS.
ON THE SYNOPTIC SCALE AN UPPER LOW WILL WEAKEN ACROSS THE UPPER
MIDWEST LATE IN THE WEEK WITH ITS ASSOCIATED LONGWAVE TROUGH MOVING
EASTWARD THROUGH THE WEEKEND. ON THE WEST COAST A RIDGE WILL BE IN
PLACE OVER THE WEST COAST...BEGINNING QUITE AMPLIFIED ON THURSDAY
BUT THEN BECOMING MUCH LESS SO BY THE WEEKEND AS IT GRADUALLY MOVES
EAST. LOCALLY NORTH/NORTHWEST FLOW WILL TRANSITION TO WEST/NORTHWEST
FLOW THROUGH THE EXTENDED PERIOD...WITH SOME MID/UPPER LEVEL
MOISTURE MOVING SOUTH THROUGH THE HIGH PLAINS EARLY IN THE WEEKEND.
NORTHERLY FLOW WILL KEEP TEMPS COOL DURING THE WEEK... BUT BY THE
WEEKEND A SURFACE LOW WILL BEGIN TO FORM IN NORTHEAST COLORADO
LEADING TO SOUTHERLY FLOW SATURDAY. AS THE LOW PROGRESSES EASTWARD
MID LEVEL WINDS WILL AGAIN COME OUT OF THE NORTH BRINGING COOLER
TEMPS...BUT AT LEAST ONE MILD DAY /SATURDAY/ IS AHEAD...WITH SUNDAY
NOT LOOKING TOO BAD EITHER.
THURS/FRI...STILL REMAINING BELOW/NEAR NORMAL TEMPS AND BREEZY AT
TIMES...BUT CERTAINLY NOT AS WINDY AS EARLIER IN THE WEEK. PRECIP
CHANCES WILL BE BEST FRIDAY WITH A GOOD AMOUNT OF MID/UPPER MOISTURE
AND STEEP LOW LEVEL LAPSE RATES. AS PER USUAL LOW LEVEL MOISTURE
WILL BE SCARCE...AND ANY SHOWERS THAT DEVELOP COULD RESULT IN GUSTY
WINDS. ANY RAINFALL THAT DOES REACH THE GROUND WILL BE LIGHT AS
WELL...LESS THAN A TENTH OF AN INCH QPF.
SAT/SUN...WARMER WITH A CHANCE SHOWERS/STORMS. AS A LOW DEVELOPS IN
NORTHEAST COLORADO SOUTHERLY WINDS AT LOW/MID LEVELS WILL RESULT IN
WARM AIR ADVECTION. FAIRLY LOW CONFIDENCE IN PRECIP CHANCES AS WELL
AS SUNDAY TEMPS DUE TO MODEL DIFFERENCES. ECMWF DOES NOT SHOW LOW
DEVELOPMENT AT ALL INSTEAD DEVELOPING A WEAK HIGH PRESSURE ACROSS
THE CENTRAL PLAINS AS A LONGWAVE RIDGE MOVES ACROSS...WHEREAS THE
GFS HAS TAKES THE RIDGE SWIFTLY AND SUBTLE ACROSS THE PLAINS
SATURDAY RESULTING IN THE LOW DEVELOPMENT IN EASTERN COLORADO.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1120 AM MDT MON APR 28 2014
KGLD...VFR CONDITIONS EXPECTED THROUGH THE PERIOD. NORTHWEST WINDS
GUSTING 50KTS EXPECTED THROUGH 03Z BEFORE SUBSIDING A BIT SHORTLY
AFTER WHERE GUSTS OF 40KTS OR SO EXPECTED TIL SUNRISE WHEN THEY
PICK BACK UP WITH 45KT GUSTS EXPECTED. CIGS TO REMAIN VFR BUT
COULD FLIRT WITH MVFR RANGE AROUND 12Z. PRECIPITATION LOOKS TO
REMAIN EAST/JUST EAST OF THE TERMINAL.
KMCK...MVFR CIGS AND LIGHT RAIN EXPECTED THROUGH THE REST OF THE
DAY INTO TONIGHT. NORTHWEST WINDS GUSTING TO 55KTS ALSO EXPECTED
THROUGH 03Z BEFORE SUBSIDING A BIT TO 45KTS THROUGH THE REST OF
THE PERIOD. PRECIPITATION SHOULD COME TO AN END AROUND 15Z
THURSDAY BUT MVFR CIGS EXPECTED TO CONTINUE.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...HIGH WIND WARNING UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
KSZ001>004-013>016-027>029-041-042.
CO...HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR COZ090>092.
NE...HIGH WIND WARNING UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
NEZ079>081.
&&
UPDATE...99
SHORT TERM...LOCKHART
LONG TERM...JJM
AVIATION...99Hazardous weather outlook, Apr 28, 9:55 AM MST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1055 AM MDT MON APR 28 2014
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1055 AM MDT MON APR 28 2014 /1155 AM CDT MON APR 28 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.
.DAY ONE...THIS AFTERNOON AND TONIGHT
VERY WINDY CONDITIONS WILL CONTINUE THIS AFTERNOON AND EARLY
EVENING AND THE HIGH WIND WARNING FOR THE ENTIRE AREA CONTINUES.
NORTHWEST WINDS OF 35 TO 50 MPH WITH GUSTS TO 70 MPH ARE
EXPECTED. DUE TO RECENT RAINFALL...THE POTENTIAL FOR REDUCED
VISIBILITIES FROM BLOWING DUST WILL BE LIMITED TO AREAS GENERALLY
EAST OF A LINE FROM HITCHCOCK COUNTY SOUTH THROUGH THOMAS TO
WALLACE AND GREELEY COUNTY. VISIBILITIES IN THESE AREAS MAY DROP
BELOW ONE MILE AT TIMES AND COULD BE EVEN LOWER IN A FEW
LOCATIONS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WINDY CONDITIONS WILL CONTINUE TUESDAY WITH GUSTS RANGING FROM OF
45 TO 55 MPH. HIGHER GUSTS WILL BE POSSIBLE FOR SOME LOCATIONS IN
EAST CENTRAL COLORADO. THE WINDS WILL DECLINE DURING THE
AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. WE WOULD APPRECIATE MEASURED
WIND GUSTS OF 55 MPH OR GREATER AND REPORTS OF REDUCED VISIBILITIES
FROM BLOWING DUST.
In the hours before
Local storm report, Apr 28, 9:59 AM MST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1059 AM MDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 AM NON-TSTM WND GST OBERLIN 39.82N 100.53W
04/28/2014 M55 MPH DECATUR KS AWOS
&&
99Local storm report, Apr 28, 10:11 AM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1111 AM MDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1108 AM NON-TSTM WND GST COLBY 39.39N 101.05W
04/28/2014 M59 MPH THOMAS KS AWOS
&&
LUNDQUISTLocal storm report, Apr 28, 10:53 AM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1153 AM MDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1149 AM NON-TSTM WND GST GOODLAND 39.35N 101.71W
04/28/2014 M55 MPH SHERMAN KS ASOS
&&
99Local storm report, Apr 28, 11:00 AM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1200 PM MDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 AM NON-TSTM WND GST 3 NE MCCOOK 40.23N 100.58W
04/28/2014 M58 MPH RED WILLOW NE ASOS
&&
JMARTINLocal storm report, Apr 28, 11:05 AM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1205 PM MDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1204 PM NON-TSTM WND GST 1 NW WRAY 40.09N 102.24W
04/28/2014 M55 MPH YUMA CO AWOS
&&
JMARTINLocal storm report, Apr 28, 11:11 AM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1211 PM MDT MON APR 28 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM NON-TSTM WND GST GRINNELL 39.12N 100.63W
04/28/2014 M57 MPH GOVE KS MESONET
&&
99High Wind, Yuma County
- When
- April 28, 11:44 AM MST
- Where
- Yuma County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.003, -102.424 (the zone’s center; the record gives no point)
Peak wind measured at the AWOS site in Wray.
High Wind, Kit Carson County
- When
- April 28, 2:53 PM MST
- Where
- Kit Carson County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.305, -102.603 (the zone’s center; the record gives no point)
Wind gust measured at Burlington ASOS.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, April 28 to 29, 201411 deaths · 114 injured · $152 million · EF4 · 105 events
- Tornadoes and Hail in Alabama, April 28 to 30, 20141 death · 41 injured · $265,000 · EF3 · 39 events
- Tornadoes and Flash Flooding in Alabama, April 28 to 29, 20142 deaths · 30 injured · EF3 · 31 events
- Tornadoes and Flash Flooding in Tennessee, April 28, 20142 deaths · EF3 · 5 events
- Tornado and Flash Flooding in Alabama, April 28 to 30, 20141 death · 1 injured · $34 million · EF1 · 21 events
- Tornadoes and Damaging Winds in Mississippi, April 28, 2014$1.1 million · EF2 · 4 events
- Tornadoes and Flash Flood in Georgia, April 28 to 29, 20141 injured · $476,000 · EF2 · 12 events
- Tornadoes and Hail in Louisiana, April 28, 2014$1.0 million · EF2 · 4 events
- Tornadoes and Flash Flood in Tennessee, April 28, 20141 injured · $275,000 · EF2 · 5 events
- Hail and Damaging Winds in Illinois, April 28, 2014$542,000 · 1 in hail · 16 events
- Tornado and Flash Flooding in Tennessee, April 28 to 29, 2014$109,000 · EF1 · 17 events
- Hail and Damaging Wind in North Carolina, April 28 to 29, 2014$400,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 513928, 513899.